Thunderstorm Wind, Adams
- When
- July 18, 1:17 AM CST
- Where
- Adams County, (Hsi)hastings Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.600, -98.430
A wind gust of 60 MPH was measured by the Hastings Airport ASOS.
West to northwest upper winds were across south central and central Nebraska. Most unstable CAPE and deep layer shear were fairly high across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
West to northwest upper winds were across south central and central Nebraska. Most unstable CAPE and deep layer shear were fairly high across the area. A shortwave disturbance resulted in thunderstorm development the previous afternoon across the High Plains. Those thunderstorms moved southeast and impacted south central and central Nebraska during the early morning hours of July 18th. These thunderstorms were moving along an instability axis and produced a 60 mph wind gust in Adams County at 2:17 AM CDT. The storms moved through the rest of the area without any more severe reports. Another complex of storms moved into the area and produced quarter sized hail in Valley County just before 7 AM CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 17, 11:22 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1222 AM CDT Tue Jul 18 2023 ...Aviation Update... .DISCUSSION...(This evening through Monday) Issued at 430 PM CDT Mon Jul 17 2023 Key Messages: * Off and on thunderstorm chances continue for the next several days due to active zonal to NW upper flow. * These will be hit and miss, and not everyone will see them...but any storms that do form late tonight through Wednesday could be on the severe side given strong instability and unseasonably strong wind shear. * Outside of far southern portions of the forecast area, any really hot and humid conditions look to remain confined mostly south of the area until perhaps the upcoming weekend. * Smoke from Canadian wildfires has caused poor air quality today and kept temperatures lower than forecast, but these impacts should lessen over the next 24 hours. Forecast Details: Once iso-scat shwrs/storms ended this AM it's been a pretty quiet, and overall fairly comfortable, summer day across most of the forecast area. Steady NE-E sfc winds have had a lot to do with this, but so has the thick smoke from Canadian wildfires, as air temperatures have been held several degrees cooler than forecast. In fact, most locations along/N of Hwy 6 are still, as of 3PM, only in the 70s. The exception to this is across far S tier of KS zones owing to thinner smoke and pooling low level moisture where air temps are closer to 90F, and dew points are in the lower 70s. Heat indices may briefly touch the century mark in these areas, but probably only for an hour, or two. Tonight, attention turns to the next round of shwrs/storms forecast to move into the area from the W/NW. Shortwave ridging and large scale subsidence have kept conditions along the High Plains quiet thus far, but this is forecast by most CAMs (including last several runs of the HRRR) to change this eve as a shortwave trough, currently seen on WV imagery from MT into ID, shifts E towards the Plains. While timing of this wave is not ideal for sfc based convection to organize into an MCS prior to diurnal stabilization, model progs of a 35-45kt LLJ (and associated isentropic ascent) nosing from the S Plains into KS/NE region should still allow for continuation of at least weak to moderate convection into the late overnight hours as the upper level shortwave rounds the top of the ridge near the Black Hills late this eve, then turns SE overnight. This is pretty classic "ring of fire" effect for this region for this time of year as convective complexes tend to track along the mid level thermal gradient, which tonight, is a fairly impressive 10C from SW to NE across Neb. TL HRRR and HREF suggest areas N and E of the Tri- Cities have the greatest chcs for storms and appreciable rain amounts. However, want to caution that if storms really tap into the unseasonably strong upper shear (effective shear progged to be 40-60kt per latest SREF), then sometimes these complexes can take a hard turn to the right/south, as was evident in KS last eve. HRRR simulated refl is less than impressive with activity over most of our CWA tonight, but am somewhat skeptical given aforementioned features and overall pattern recognition. It is just hard for me to ignore that kind of wind shear in July, esp. when steep mid level lapse rates and strong MUCAPE are being advected N/NE by a decent LLJ. So...if storms are stronger, then Tri-Cities will be in play for decent rainfall, but it would also probably come with incr risk for hail and/or high wind. As for the ongoing smoke, mixing has helped vsbys to finally rise back to the 7-10 mile range for most of the area, but there's still an obvious "milky/smokey" look to the air. HRRR/RAP progs suggest continuation of this through the overnight, perhaps even backing some to the W/SW, but then steady improvement through the morning hours Tuesday. Reference the latest AQA for additional information. Latest guidance suggests minimal smoke concerns on Wed, but perhaps another round sometime late Wed night into Thu along and behind a cold front. Tonight's convection should be largely E/SE of the area by sunrise Tue with the daytime hrs likely playing out pretty similarly to today - mix of sun/clds/haze and Erly low level flow. Most guidance has trended a bit cooler for Tue, which makes sense given how today has played out. This should once again limit temps and keep any heat index concerns of AOA 100F confined to far S portions of our KS zones. Lowered Tue highs a solid 2-4 deg and this may not even be enough per latest NBM. Probably looking at a repeat scenario Tue PM as convection once again develops over the High Plains of WY/CO/W NE during the aftn, then shift E in the quick mid-upper level flow Tue eve/night. Guidance still suggests decent combination of effective shear and instability, though the instability axis and magnitude may not be as impressive as tonight. Most notably, however, is the fact the LLJ is oriented much further S and noses primarily into the Mid MS Valley, so convection moving off the High Plains probably won't be quite as organized. Nonetheless, SPC Marginal risk of severe still looks warranted, at least for W third or so of CWA. Next synoptic disturbance looks to come later Wed into Wed night in the form of a decently strong cold front. Timing of the front currently looks to be post peak-heating/instability, but suspect decent instability/shear/mid level lapse rates will still persist into the eve/overnight hrs, so again, the SPC Marginal risk seems appropriate. If timing managed to speed up, then a greater risk for severe weather could materialize. Should get into a slightly cooler and drier airmass behind the synoptic cold front for the end of the work week. In fact, Thu and Fri look to be quite pleasant by late July standards with highs in the 80s and seasonably low dew points in the upper 50s to lower 60s. Latest ensembles suggest a warming trend in time for the weekend with highs returning to the 90s. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1212 AM CDT Tue Jul 18 2023 Main concern for this TAF period comes in the first few hours, with a line of thunderstorms continuing to push east toward the terminal areas. Have a tempo group through 08Z with the lowest conditions and gusty winds, VCTS for a couple hours after. Once that main line pushes through, some models show the potential for lower level stratus settling in through the early morning hours. Have a SCT mention at this point, will see how things trend over the coming hours to see if a BKN/OVC mention is needed. Otherwise have VFR conditions going through the day, but confidence in winds is not high. Models vary between the more ESE winds returning, or turning more to the NE behind a boundary pushing through. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Thies AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 840 PM CDT Mon Jul 17 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 190145- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 840 PM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms are forecast to return to portions of the area tonight. These storms will mainly impact areas across south central Nebraska...including potentially the tri cities area. There is a marginal to slight risk of severe weather with these storms. Hail up to the size of golf balls and winds up to 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Storms may linger into Tuesday morning. Some of these storms could be strong to severe. Between Tuesday night and Friday night, there are intermittent chances for thunderstorms across various portions of the outlook area. There is a marginal risk of severe weather Tuesday through Wednesday night. In addition to the various upcoming thunderstorm chances, on Tuesday afternoon, heat index values are forecast to climb to near 100 degrees, mainly across southern portions of Rooks, Osborne and Mitchell counties in north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed tonight, but spotters are always encouraged to report hail of any size along with any damaging wind gusts. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1214 AM CDT Tue Jul 18 2023
NEZ060-180600-
Dawson NE-
1214 AM CDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of Dawson County
through 100 AM CDT...
At 1214 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Brady, or 25 miles east of North Platte, moving
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eddyville.
This includes Interstate 80 between mile markers 209 and 243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4104 10022 4105 9943 4103 9942 4069 9965
4084 10023
TIME...MOT...LOC 0514Z 278DEG 36KT 4111 10028
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SchuldtSpecial Weather Statement
National Weather Service Hastings NE
1259 AM CDT Tue Jul 18 2023
NEZ046-060-061-073-074-180645-
Buffalo NE-Phelps NE-Kearney NE-Dawson NE-Sherman NE-
1259 AM CDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of northeastern Phelps,
northwestern Kearney, Buffalo, southern Sherman and eastern Dawson
Counties through 145 AM CDT...
At 1259 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sumner, or 10 miles northeast of Lexington, moving
east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sumner around 110 AM CDT.
Miller around 115 AM CDT.
Other locations in the path of this storm include Amherst, Riverdale
and Kearney.
This includes Interstate 80 between mile markers 233 and 281.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4105 9970 4105 9921 4106 9920 4106 9876
4052 9900 4074 9984
TIME...MOT...LOC 0559Z 276DEG 38KT 4090 9963
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SchuldtSpecial Weather Statement
National Weather Service Hastings NE
136 AM CDT Tue Jul 18 2023
NEZ048-061>063-073>076-085-180715-
Merrick NE-Buffalo NE-Adams NE-Webster NE-Hamilton NE-Hall NE-
Clay NE-Phelps NE-Kearney NE-
136 AM CDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of western Clay,
northeastern Phelps, Adams, northern Kearney, southwestern Hamilton,
Buffalo, southwestern Merrick and Hall Counties through 215 AM CDT...
At 136 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Gibbon, or 8 miles northeast of Kearney, moving east at
45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gibbon around 145 AM CDT.
Shelton around 155 AM CDT.
Other locations in the path of this storm include Wood River,
Prosser, Hastings, Doniphan and Hansen.
This includes Interstate 80 between mile markers 259 and 328.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 9824 4035 9827 4031 9828 4064 9938
4100 9916 4096 9802
TIME...MOT...LOC 0636Z 279DEG 39KT 4078 9898
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SchuldtSpecial Weather Statement
National Weather Service Hastings NE
210 AM CDT Tue Jul 18 2023
NEZ061>064-074>077-085>087-180800-
Thayer NE-Nuckolls NE-Buffalo NE-Adams NE-Webster NE-Hamilton NE-
Hall NE-Clay NE-York NE-Kearney NE-Fillmore NE-
210 AM CDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of Clay, northern
Nuckolls, Adams, northeastern Kearney, southwestern York, southern
Hamilton, western Fillmore, southeastern Buffalo, northwestern Thayer
and southern Hall Counties through 300 AM CDT...
At 210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Juniata, or 7 miles northwest of Hastings, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hastings and Hansen around 220 AM CDT.
Trumbull around 225 AM CDT.
Glenvil and Inland around 230 AM CDT.
Other locations in the path of this storm include Harvard, Clay
Center, Saronville, Sutton, Shickley and Ong.
This includes Interstate 80 between mile markers 291 and 332.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4050 9887 4086 9870 4080 9757 4015 9781
TIME...MOT...LOC 0710Z 283DEG 40KT 4064 9852
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SchuldtSpecial Weather Statement
National Weather Service Hastings NE
212 AM CDT Tue Jul 18 2023
NEZ041-048-049-063-064-180800-
Merrick NE-Hamilton NE-Nance NE-York NE-Polk NE-
212 AM CDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of southeastern Nance,
northern York, northeastern Hamilton, northeastern Merrick and Polk
Counties through 300 AM CDT...
At 212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Clarks, or 29 miles northeast of Grand Island, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Clarks and Hordville around 220 AM CDT.
Polk around 225 AM CDT.
Other locations in the path of this storm include Stromsburg,
Osceola, Shelby and Gresham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4114 9812 4132 9808 4131 9737 4087 9737
TIME...MOT...LOC 0712Z 283DEG 40KT 4121 9795
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SchuldtThe Grand Island radar (KUEX), 31 km away, was scanning. The volume nearest the first event began at 07:17 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A wind gust of 60 MPH was measured by the Hastings Airport ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113923, 1113925.